AuthorsØ. Hjelle, S. A. Petersen and A. M. Bruaset
TitleA Numerical Framework for Modelling Folds in Structural Geology
AfilliationScientific Computing, Scientific Computing, Scientific Computing
StatusPublished
Publication TypeJournal Article
Year of Publication2013
JournalMathematical Geosciences
Volume45
Issue3
Number3
Pagination255-276
Date PublishedApril
PublisherSpringer
KeywordsWorkshop
Abstract

A numerical framework for modelling folds in structural geology is presented. This framework is based on a novel and recently published Hamilton-Jacobi formulation by which a continuum of layer boundaries of a fold is modelled as a propagating front. All the fold classes from the classical literature (parallel folds, similar folds, and other fold types with convergent and divergent dip isogons) are modelled in 3D space as continua defined on a finite difference grid. The propagating front describing the fold geometry is governed by a static Hamilton-Jacobi equation, which is discretized by upwind finite differences and a dynamic stencil construction. This forms the basis of numerical solution by finite difference solvers such as fast marching and fast sweeping methods. A new robust and accurate scheme for initialization of finite difference solvers for the static Hamilton-Jacobi equation is also derived. The framework has been integrated in simulation software, and a numerical example is presented based on seismic data collected from the Karama Block in the North Makassar Strait outside Sulawesi.

Citation KeySimula.simula.1498